Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Boston/Norton, MA

May 24, 2000Kent County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 24, 2000, 8:29 PM EDT for Kent County, Rhode Island. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2000, 8:29 PM EDT (00:29 UTC)
Expired
May 24, 2000, 9:00 PM EDT
In force
31 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Kent County, RI

The radar

The Boston radar (KBOX), 48 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:45 PM EDTHail 0.75West Greenwich, RI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 0.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS51 KBOX 250032 COR
SVRBOS
RIC003-250100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
829 PM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN RHODE ISLAND

* UNTIL 900 PM EDT.

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF WEST GREENWICH...OR ABOUT 8
  MILES SOUTHEAST OF PLAINFIELD...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WEST WARWICK...EAST
  GREENWICH AND COVENTRY.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$
JL/DRV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:20 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 24, 3:20 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT WED MAY 24 2000

...SEVERAL ROUNDS OF CONVECTION NEXT 18 HRS...

.SHORT TERM...
CLUSTER OF TSTMS ACRS CNTRL MA ATTM PRODUCING PEA-DIME SIZE HAIL PER
SPOTTER RPTS. CONVECTION ASSOICATED WITH GD LO LVL CNVG WITH SFC
TROF AND GD DIFF HEATING WITH MAIN CLD SHIELD EXITING TO THE NE.
THIS CLUSTER SHOULD WKN AS IT MVS INTO MORE STABLE AIRMASS E. NXT
AREA OF INTEREST IS CONVECTION ACRS CNTRL NY AND PA ATTM. THIS
ASSOICATED WITH STG UPR LVL JET AND RDG OF LO LVL INSTABILITY PER
LATEST MSAS THETA ANALYSIS. MDLS SUGGEST BEST INSTABILITY AND
FAVORABLE LF QUAD OF UPR JET TO REMAIN TO OUR SW AND THIS IS
SUPPORTED BY MORE NUMEROUS LIGHTNING STRIKES ACRS S-CNTRL PA ATTM.
NEVERTHELESS WL INCL PSSBL STG WNDS AND HAIL ACRS WRN ZNS AS THIS
AREA WL BE CLOSEST TO BEST INSTABILITY AND DYNAMICS.

.LONGER TERM...
POTENT S/WV ACRS WI ATTM FCST TO ADV ACRS CWA 06Z-12Z. MDLS INDICATE
GD MU LVL FORCING WITH THIS FEATURE ALNG WITH SUFFICIENT LO LVL
CNVG WITH SFC TROF. ALTH DEEP MOISTURE REMAINS TO OUR S THEREFORE
INSTABILITY IS LACKING. WITH STG FORCING...SUFFICIENT MSTR AND
MARGINALLY INSTABILITY WL INCL CHC OF TSTMS AND GO ABV NGM MOS NMBRS
AND STICK CLOSE TO LKLY AVN POPS.

THU AFTN AFT FROPA PGRAD TIGHTENS UP AND BNDRY LYR XNTDS UP TO H8
WITH MOMENTUM TRANSFER UP TO 35 KTS PSSBL. WITH THIS IN MIND WL
INCL WNDY IN DWN SLP ZNS AND BREEZY ELSEWHERE.

.MARINE...
WL HOIST SCA FOR SEAS...EXCEPT BOS HAR AS MAREPS AND BUOYS RPTG WVS
4-6FT ACRS CSTL WTRS. ELSEWHERE WL MENTION SCA MAY B RQRD THU IN
RESPONSE TO INC PGRAD AND MOMENTUM TRANSFER ACRS BAYS AND HARBORS.

.BOX...SCA FOR SEAS ALL WTRS EXCEPT BOS HAR.
       SCA MAY B RQRD ALL WTRS THU.

NOCERA

In the hours before

Local storm report, May 24, 4:15 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
415 PM EDT WED MAY 24 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    WEST SPRINGFIELD          MA   .75 INCH HAIL
05/24/00   HAMPDEN                        PER SPOTTER

0303 PM    SPRINGFIELD               MA   .75 INCH HAIL
05/24/00   HAMPDEN                        PER AMATEUR RADIO

0318 PM    HAMPDEN                   MA   .75 INCH HAIL
05/24/00   HAMPDEN                        PER SPOTTER

0325 PM    ENFIELD                   CT   .75 INCH HAIL
05/24/00   HARTFORD                       PER ENFIELD PD

0325 PM    ENFIELD                   CT   1.75 INCH HAIL
05/24/00   HARTFORD                       PER SPOTTER

0340 PM    STAFFORD                  CT   .75 INCH HAIL
05/24/00   TOLLAND                        PER SPOTTER

AED
Local storm report, May 24, 4:34 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
434 PM EDT WED MAY 24 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    WEST SPRINGFIELD          MA   .75 INCH HAIL
05/24/00   HAMPDEN                        PER SPOTTER

0303 PM    SPRINGFIELD               MA   .75 INCH HAIL
05/24/00   HAMPDEN                        PER AMATEUR RADIO

0318 PM    HAMPDEN                   MA   .75 INCH HAIL
05/24/00   HAMPDEN                        PER SPOTTER

0325 PM    ENFIELD                   CT   .75 INCH HAIL
05/24/00   HARTFORD                       PER ENFIELD PD

0325 PM    ENFIELD                   CT   1.75 INCH HAIL
05/24/00   HARTFORD                       PER SPOTTER

0325 PM    STAFFORD SPRINGS          CT   1.00 INCH HAIL
05/24/00   TOLLAND                        PER SPOTTER

0340 PM    STAFFORD                  CT   .75 INCH HAIL
05/24/00   TOLLAND                        PER SPOTTER

0355 PM    EASTFORD                  CT   .75 INCH HAIL
05/24/00   WINDHAM                        PER AMATEUR RADIO

0400 PM    ASHFORD                   CT   .75 INCH HAIL
05/24/00   WINDHAM                        PER AMATEUR RADIO

0705 PM    SIMSBURY                  CT   .75 INCH HAIL
05/24/00   GARTFORD                       PER AMATEUR RADIO

0715 PM    SIMSBURY                  CT   WIND DAMAGE
05/24/00   HARTFORD                       TREES DOWN
                                          PER AMATEUR RADIO

0750 PM    COLUMBIA                  CT   .75 INCH HAIL
05/24/00   TOLLAND                        PER AMATEUR RADIO

0752 PM    WILLIMANTIC               CT   .75 INCH HAIL
05/24/00   WINDHAM                        PER AMATEUR RADIO

AED

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:37 PM EDTSevere Thunderstorm WarningBOXWashington38 min
May 24, 8:52 PM EDTSevere Thunderstorm WarningBOXNewport28 min
May 24, 9:20 PM EDTSevere Thunderstorm WarningBOXNewport55 min

Nearby

Severe Thunderstorm Warnings in Rhode Island, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.